Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Austin/San Antonio, TX

March 27, 2017Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 27, 2017, 12:07 AM CDT for Williamson County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 12:07 AM CDT (05:07 UTC)
Expired
Mar 27, 2017, 1:00 AM CDT
In force
53 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 33 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 12:40 AM CDTHAIL 15 W Jarrell, TXPUBLIC REPORT OF AT LEAST QUARTER SIZED HAIL WEST OF JARRELL. VARIOUS REPORTS OF SIMILAR SIZE REPORTED AROUND THE TOWN OF JARRELL AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.2
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted.

156 
WUUS54 KEWX 270507
SVREWX
TXC491-270600-
/O.NEW.KEWX.SV.W.0028.170327T0507Z-170327T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1207 AM CDT MON MAR 27 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  North central Williamson County in south central Texas...

* Until 100 AM CDT

* At 1207 AM CDT, a severe thunderstorm was located near Florence, or
  14 miles southwest of Harker Heights, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Florence, Jarrell, Weir, Theon, Walburg and Schwertner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3090 9777 3087 9763 3081 9746 3063 9755
      3087 9787 3091 9783
TIME...MOT...LOC 0507Z 301DEG 22KT 3090 9780 

HAIL...1.00IN
WIND...60MPH
 
$$

MO
2 follow-up statements
080 
WWUS54 KEWX 270522
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1222 AM CDT MON MAR 27 2017

TXC491-270600-
/O.CON.KEWX.SV.W.0028.000000T0000Z-170327T0600Z/
Williamson TX-
1222 AM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTH CENTRAL WILLIAMSON COUNTY...

At 1221 AM CDT, a severe thunderstorm was located over Florence, or
11 miles northwest of Serenada, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Florence, Jarrell, Weir, Theon, Walburg and Schwertner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe 
weather including large hail, destructive straight line winds and 
tornadoes. Move quickly to a safe shelter, such as an interior room, 
a bathroom or closet or basement.

&&

LAT...LON 3090 9777 3087 9763 3081 9746 3063 9755
      3087 9787 3091 9783
TIME...MOT...LOC 0521Z 300DEG 18KT 3085 9777 

HAIL...1.00IN
WIND...60MPH
 
$$

MO
665 
WWUS54 KEWX 270557
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1257 AM CDT MON MAR 27 2017

TXC491-270606-
/O.EXP.KEWX.SV.W.0028.000000T0000Z-170327T0600Z/
Williamson TX-
1257 AM CDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WILLIAMSON
COUNTY WILL EXPIRE AT 100 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail 
and gusty winds over 40 mph may still be occurring with this 
thunderstorm.

LAT...LON 3090 9777 3087 9763 3081 9746 3063 9755
      3087 9787 3091 9783
TIME...MOT...LOC 0556Z 301DEG 22KT 3074 9756 

$$

MO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:58 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 26, 6:58 PM CDT, 5 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
658 PM CDT Sun Mar 26 2017

.AVIATION...
/00Z TAFS/
VFR conditions will prevail across area terminals through late
evening. Clouds will develop along the Coastal Plains and then move
toward the north this evening and over the I-35 sites by midnight
tonight. MVFR cigs are anticipated by 05Z with IFR cigs starting
around 08Z/09Z across Austin and San Antonio airports. There are
indications from several HiRes models and guidance for cigs to go
down as low as LIFR for Austin around the 12Z time frame and have
included this as such for KAUS. MVFR are forecast to linger around
through 16Z for the I-35 terminals with VFR returning by 17Z and
staying that way through Monday evening. Southeasterly winds will
prevail through the forecast period with 5 to 15 knots overnight into
Monday morning and decreasing 5 to 10 knots Monday afternoon.

KDRT should remain VFR through late tonight with MVFR expected by
11Z. There is a chance for cigs to lower to LIFR for an hour or two
just like this morning and have added it to this forecast cycle.
Good mixing takes place out west along the Rio Grande by late morning with
VFR returning by 16Z Monday.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT Sun Mar 26 2017/

SHORT TERM (Tonight through Monday Night)...
Severe weather risk this afternoon remains non-zero but is still
extremely marginal. Currently, satellite imagery is showing some
bubbling cu from Mason County to Fayette County. Latest LAPS
soundings show a weak cap struggling to hold on this afternoon and
RAP forecast soundings keep it holding on through out the afternoon.
Also of note is the presence of about 20-50 J/KG of CIN working
against heated parcels at the surface. If a surface boundary of some
kind were present, concerns would be much higher for the chance for
CI this afternoon, but with surface dewpoints in the 50s west of I-35
and lack of lifting mechanism present east, think its very unlikely
parcels will be able to tap into the ripe conditions aloft. SPC
mesoanalysis shows LFC heights over 4000m thus surface parcels will
need to overcome inhibition, weak surface moisture, and without any
help to lift it to get to that height. Thus, confidence is extremely
low for the chance for storms.

Should one occur though, effective bulk shear, lots of instability,
and strong mid level lapse rates all mean the possibility for strong
to severe storms with large hail and damaging winds.

LONG TERM (Tuesday through Sunday)...
The focus for the short term will be the prospect of severe weather
with our next upper low Tuesday and Wednesday. SPC has already
outlined marginal to slight risk for large hail, damaging winds, and
tornadoes Tuesday and a day 4 area outlined for the Austin area and
northeast Wednesday. Our best timing for severe potential will likely
be late Tuesday night, and maybe as late as early Wednesday morning
(after midnight) as we inherit a mature system that develops near
Abilene. Latest ECMWF shows convection initiating along the dry line
near the Childress area and unzipping southward to Del Rio by
midnight Tuesday night. Overnight, these cells become more
dynamically driven and likely coalesce into a linear system that
pushes across the CWA from the west and impacts the I-35 corridor by
12Z Wednesday morning. While PWAT values over 1.5" have been
advertised thus far, both GFS and ECMWF quickly exit the system after
18Z Wednesday and should limit flash flooding potential. Should this
system indeed become a linear system as advertised, the principle
threat should be damaging straight line winds and hail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  88  67  84  67 /  10  10  -   20  40
Austin Bergstrom Intl Airport  66  88  67  84  67 /  10  10  -   20  40
New Braunfels Muni Airport     66  88  67  84  67 /  -   10  -   20  40
Burnet Muni Airport            63  85  63  80  64 /  10  -   -   30  70
Del Rio Intl Airport           60  92  66  87  62 /  -    0  -   30  50
Georgetown Muni Airport        66  87  65  81  65 /  10  -   -   30  50
Hondo Muni Airport             65  92  66  85  66 /  -   -   -   30  40
San Marcos Muni Airport        66  89  66  84  68 /  10  10  -   20  40
La Grange - Fayette Regional   68  87  67  84  69 /  10  10  -   10  30
San Antonio Intl Airport       67  89  68  84  68 /  -   -   -   30  40
Stinson Muni Airport           67  89  67  84  68 /  -   -   -   20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...17
Synoptic/Grids...Allen
Public Service/Data Collection...Williams
Hazardous weather outlook, Mar 26, 9:18 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
918 PM CDT Sun Mar 26 2017

TXZ171>173-183>194-202>209-217>225-228-280230-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
918 PM CDT Sun Mar 26 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather expected for the tonight period across
the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is chance for strong to severe thunderstorms and locally
heavy rainfall across portions of South Central Texas Tuesday
night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter reporting may be needed Tuesday night through Wednesday.

In the hours before

Special weather statement, Mar 26, 11:59 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1159 PM CDT SUN MAR 26 2017

TXZ172-173-270600-
Williamson TX-Burnet TX-
1159 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WILLIAMSON AND
EASTERN BURNET COUNTIES UNTIL 100 AM CDT...

At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 13 miles southwest of Harker Heights, moving southeast
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Georgetown, Granger, Bartlett, Florence, Jarrell, Weir, Briggs,
Theon, Jonah, Walburg and Schwertner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 9783 3087 9763 3078 9739 3061 9750
      3089 9797 3097 9787
TIME...MOT...LOC 0459Z 298DEG 21KT 3090 9780

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 11:59 PM CDTSpecial Weather StatementEWXWilliamson61 min
Mar 27, 3:01 AM CDTSpecial Weather StatementEWXLee44 min
Mar 27, 6:43 PM CDTSpecial Weather StatementEWXGillespie32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.